Incidence of Autoimmune Arthritis Disease Flare Following SARS-CoV-2 Vaccination and its Association with Concurrent NSAID Use
Background: This study aims to analyze the association between COVID-19 vaccination and an inflammatory arthritis reaction in autoimmune arthritis patients.
Methods: A survey was completed by participants with inflammatory arthritis between August 17 and 18, 2021. Survey participants (n = 1348) responded to questions about their diagnosis, the length of their diagnosis, current medication, brand of vaccine received, incidence of inflammatory arthritis symptoms after COVID-19 vaccination, and how long the symptoms persisted. Participants were also asked to report any other notable side effects experienced after vaccination.
Results: Participants reported a diagnosis of rheumatoid arthritis (83.9%), psoriatic arthritis (6.5%), ankylosing spondylitis (2.5%), fibromyalgia (1.1%), lupus (0.5%), or other inflammatory arthritides (5.5%). Most participants reported having their condition for 5–10 years (25.3%), with only 4.6% having been diagnosed within the last year. Current use of disease-modifying antirheumatic drugs (DMARDs) was reported by 36.8% of participants, while 15% and 7.7% reported taking a biologic drug/infusion or non-steroidal anti-inflammatory drugs (NSAIDs), respectively, and 22.8% indicated that they were taking no medication.
Types of COVID-19 vaccine reported were Pfizer-BioNTech (51.9%), Oxford AstraZeneca (24.2%), Moderna (19.2%), Janssen/Johnson & Johnson (3.2%), and Sinopharm (1.5%). Following vaccination, 21% of participants reported experiencing inflammatory arthritis symptoms, with 14% indicating a possible mild flare (“perhaps a little”). These symptoms were reported to be ongoing by 40.7% of participants. Statistical analysis revealed that vaccine brand and diagnosis had no significant effect on the incidence of self-reported post-vaccination inflammatory arthritis symptoms. Participants currently taking NSAIDs were significantly more likely to report a vaccine-induced inflammatory arthritis reaction; however, it remains unclear if this was due to concurrent NSAID use or because of the likely increased disease activity in participants taking NSAIDs.
Conclusion: In support of other published studies, our data indicate a low incidence of COVID-19 vaccine-induced inflammatory arthritis reaction in autoimmune arthritis patients. Patients currently taking NSAIDs may have an increased risk of experiencing inflammatory arthritis symptoms following their COVID-19 vaccination.